Wisconsin, 2025

Tornadoes and Hail in Wisconsin, May 15, 2025

May 15, 2025 · NWS ARX · 31 events in 9 counties and zones

During the afternoon hours on May 15th, a developing complex of embedded supercell thunderstorms moved eastward into western Wisconsin. As they continued to intensify, they resulted in widespread hail of up to two inches in diameter across much of western Wisconsin and four tornadoes in Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$833,000
Crop damage
$262,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon hours on May 15th, a developing complex of embedded supercell thunderstorms moved eastward into western Wisconsin. As they continued to intensify, they resulted in widespread hail of up to two inches in diameter across much of western Wisconsin and four tornadoes in Clark County. The strongest of these tornadoes was an EF-2 near Colby, Wisconsin where numerous power poles were downed and one home sustained significant damage to its roof and attached garage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 1:27 PM CST, 32 minutes earlier. Its key messages:

  • Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
  • 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 1:27 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Severe weather possible through 8 PM tonight. Large hail
  (possibly in the excess of 2.5" in diameter), tornadoes, and
  damaging winds (60-70 mph wind gusts) are all possible.

- 35 to 50 mph wind gusts (60-90% probability of wind gusts of
  45 mph or greater west of the Mississippi River) on Friday. A
  Wind Advisory will be likely needed west of the Mississippi
  River.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu May 15 2025

This afternoon and early evening

At 2 PM, a cold front was located near Interstate 35 and warm
front was located near Interstate 94. There was an occluded
front that extends northwest back to a low pressure area near
the Intersection of North Dakota/South Dakota/west-central
Minnesota. In the warm sector of this system the MVFR deck of
clouds is starting to break-up. Temperatures have warmed into
the lower and mid-80s and dew points are in the lower to
mid-60s. This is resulting in surface-based CAPES of 2500-3500
J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear
remain in the 40 to 45 knot shear, so we have ample shear for
supercell development. The SPC Mesoscale Analysis shows that CIN
has eroded across southeast Minnesota and northeast Iowa, and
it will dissipate across the remainder of the area by 3 PM.

Still see a variety of run to run solutions on when the storms
will start to form. For example the HRRR was showing the initial
development over west-central Wisconsin earlier this morning.
It has now trended west over east-central and southeast
Minnesota. We are starting to see some thunderstorm development
west of the Twin Cities and south-central Minnesota just west of
Interstate 35.

Soundings west of the Mississippi River are a bit less
favorable for very large hail than those over west-central and
central Wisconsin where the NCAPEs are much greater. Hail will
likely occur between a half hour to hour after supercell
development. There could potentially be some isolated reports of
hail greater than 2.5" in diameter in Wisconsin.

The better 0-1 km helicity look to be from east-central
Minnesota southeast through west-central, central, and southeast
Wisconsin. These areas have a higher tornado potential. As a
result, a Tornado Watch has been issued until 8 PM for part of
this area. Particularly concerned about central Wisconsin where
the supercells will have time to mature and where there
discrete, southern supercells will have the better potential to
ingest unimpeded instability and low-level helicity. This area
would have the potential of stronger tornadoes.

With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot
winds between 800 and 600 mb, there will be the potential for
damaging winds. Currently thinking that these winds will be in
the 60 to 70 mph range.

Friday into Saturday

A closed low will be move slowly east from Minnesota into the
Great Lakes. As shortwaves rotate around this low, there will be
periodic showers. There may be even some thunderstorms on
Friday afternoon as the mean surface CAPES climb up to 1000
J/kg. Rainfall totals will range from a tenth to a half inch.
The highest rain totals will be mainly north of Interstate 90.

From late Friday morning into Friday evening, the soundings show
steep surface to 800 mb (lapse rates around 8 C/km). Soundings
suggest wind gusts will be in the 35 to 50 mph. The LREF has a
probability of 60-90% that the wind gusts will be 45 mph or
greater during the afternoon. A Wind Advisory will be likely
needed west of the Mississippi River.

Monday through Wednesday

A low pressure area will move slowly east from the Central
Plains into the Ohio River Valley. North of this low there is a
high pressure system. Still plenty of uncertainty on the
northern edge of this rainfall. This is especially the case on
Monday and Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025

A swath of high-end MVFR ceilings are moving out of the RST
terminal with VFR ceilings expected for much of the period.
Storms have started to form along the arcing cold front across
south central Minnesota. Mesoanalysis shows soundings across our
area becoming uncapped earlier than expected so have included
TEMPO groupings for these storms at both terminals. There is
lower confidence with the RST TEMPO but enough to include it
based on current observations. This line of storms will quickly
move through the area with winds out of the south veering more
to the west/southwest behind the front this evening. Some LLWS
will be possible at both sites overnight so have included with
this package but fine tuning may be needed with future updates.
Wrap-around precipitation from the low pressure system will
start to impact the RST terminal late in the period so have
added in a PROB30 for this timeframe but increased confidence
with the next update may warrant changing that to a prevailing
group with the next package.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Barendse
Hazardous weather outlook, May 15, 3:17 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
417 AM CDT Thu May 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
417 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are likely for some this afternoon into early
evening. Locally, the higher risk lies east of the Mississippi
River, along and north of Interstate 90. Very large hail of 2
inches or greater, tornadoes and damaging winds are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed east of the Mississippi River between 2 and
7 PM today...especially in locations north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 15, 1:43 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
243 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             4 NE Rochester          44.05N 92.41W
05/15/2025  M1.00 Inch       Olmsted            MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

NRF

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

27 hail, 4 tornado. Local standard time, as filed.

Hail, Buffalo

When
May 15, 1:59 PM CST
Where
Buffalo County, 0.49 mi W of Nelson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.420, -92.010

A trained spotter reported quarter sized hail in Nelson.

Hail, Trempealeau

When
May 15, 2:01 PM CST
Where
Trempealeau County, 1.21 mi NW of Trempealeau
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -91.450

The public reported quarter sized hail 1 mile northwest of Trempealeau.

Hail, Trempealeau

When
May 15, 2:02 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -91.440

The public reported quarter sized hail in Trempealeau. The report was relayed via social media.

Hail, Trempealeau

When
May 15, 2:10 PM CST
Where
Trempealeau County, Centerville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.070, -91.450

Law enforcement reported quarter sized hail in Centerville.

Hail, Trempealeau

When
May 15, 2:15 PM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
1 in hail
Reported by
Public
Coordinates
44.250, -91.490

The public reported quarter sized hail in Arcadia.

Hail, Richland

When
May 15, 2:20 PM CST
Where
Richland County, 0.85 mi SE of Richland Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.270, -90.290

The public reported ping pong ball sized hail in Sextonville. The report was relayed via social media.

Hail, Richland

When
May 15, 2:24 PM CST
Where
Richland County, 1.66 mi ENE of Richland Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.290, -90.270

The public reported half dollar sized hail at the intersection of County Road B and Post Hollow LN about 1 mile east-northeast of Sextonville.

Hail, Richland

When
May 15, 2:28 PM CST
Where
Richland County, 0.69 mi S of Ithaca
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.340, -90.280

Emergency Management reported quarter sized hail in Ithaca.

Hail, Vernon

When
May 15, 2:38 PM CST
Where
Vernon County, 3.45 mi S of Genoa
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -91.220

The public reported penny sized hail about 3 miles south of Genoa.

Hail, Vernon

When
May 15, 2:40 PM CST
Where
Vernon County, 2.81 mi S of Genoa
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -91.230

The public reported quarter sized hail about 3 miles south of Genoa. The report was relayed via social media.

Hail, Vernon

When
May 15, 2:41 PM CST
Where
Vernon County, 1.22 mi SE of Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.510, -90.710

A trained spotter reported penny sized hail 1 mile southeast of Liberty.

Hail, Vernon

When
May 15, 2:45 PM CST
Where
Vernon County, 1.65 mi ENE of La Farge
Measured
1.25 in hail
Reported by
Public
Coordinates
43.580, -90.600

The public reported half dollar sized hail 2 miles east of La Farge. The report was relayed via social media.

Hail, Vernon

When
May 15, 3:00 PM CST
Where
Vernon County, 0.85 mi SW of Valley
Measured
1 in hail
Reported by
Public
Coordinates
43.640, -90.540

The public reported quarter sized hail 1 mile southwest of Valley.

Hail, Jackson

When
May 15, 3:08 PM CST
Where
Jackson County, 1.63 mi ESE of North Branch
Measured
1.75 in hail
Property damage
$13,000
Crop damage
$63,000
Reported by
Public
Coordinates
44.440, -90.970

The public reported golf ball sized hail 2 miles east-northeast of North Branch. The report was relayed via social media.

Hail, Monroe

When
May 15, 3:10 PM CST
Where
Monroe County, 1.47 mi NNE of Sparta
Measured
1 in hail
Reported by
Public
Coordinates
43.950, -90.810

The public reported quarter sized hail 1 mile north-northeast of Sparta.

Hail, Jackson

When
May 15, 3:10 PM CST
Where
Jackson County, 0.85 mi NE of Alma Center
Measured
1 in hail
Reported by
Public
Coordinates
44.440, -90.910

The public reported quarter sized hail 1 mile northeast of Alma Center.

Hail, Adams

When
May 15, 3:13 PM CST
Where
Adams County, 1.21 mi SE of Friendship
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$17,000
Reported by
Law Enforcement
Coordinates
43.960, -89.800

Law enforcement reported golf ball sized hail 1 mile southeast of Friendship.

Hail, Juneau

When
May 15, 3:13 PM CST
Where
Juneau County, 1.38 mi S of Necedah Hornsburg Ar
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$13,000
Reported by
Public
Coordinates
43.950, -90.000

The public reported golf ball sized hail about 1 mile south of Necedah. The report was relayed via social media.

Hail, Clark

When
May 15, 3:18 PM CST
Where
Clark County, 0.49 mi E of Humbird
Measured
2 in hail
Property damage
$11,000
Crop damage
$52,000
Reported by
Public
Coordinates
44.530, -90.890

The public reported two inch diameter hail in Humbird. The report was relayed via social media.

Hail, Juneau

When
May 15, 3:24 PM CST
Where
Juneau County, 0.69 mi S of Elroy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.740, -90.270

Law enforcement reported quarter sized hail in Elroy.

Hail, Adams

When
May 15, 3:25 PM CST
Where
Adams County, 1.21 mi NW of Arkdale
Measured
1.75 in hail
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
44.040, -89.900

A trained spotter reported golf ball sized hail 1 mile northwest of Arkdale.

Hail, Adams

When
May 15, 3:26 PM CST
Where
Adams County, 0.69 mi N of Arkdale
Measured
1.25 in hail
Reported by
Public
Coordinates
44.040, -89.880

The public reported half dollar sized hail in Arkdale.

Hail, Juneau

When
May 15, 3:28 PM CST
Where
Juneau County, (Vok)volk Aaf Camp D
Measured
1.5 in hail
Reported by
Public
Coordinates
43.920, -90.270

The public reported quarter to ping-pong ball sized hail in Camp Douglas.

Hail, Juneau

When
May 15, 3:30 PM CST
Where
Juneau County, 4.92 mi SE of Lyndon Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -89.830

A trained spotter reported quarter sized hail 5 miles southeast of Lyndon Station.

Hail, Juneau

When
May 15, 3:39 PM CST
Where
Juneau County, 1.47 mi NNE of (Vok)volk Aaf Camp D
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
43.940, -90.260

Federal Officials reported quarter sized hail about 1 mile north-northeast of Volk Field.

Hail, Clark

When
May 15, 3:40 PM CST
Where
Clark County, 3.39 mi SE of Tioga
Measured
1.5 in hail
Reported by
Public
Coordinates
44.640, -90.740

The public reported ping pong ball sized hail near the town of Seif. The report was relayed via social media.

Tornado, Clark

When
May 15, 3:47 PM CST to 3:48 PM CST
Where
Clark County, 2.07 mi S of Christie to 1.47 mi SSE of Christie
Rating
EF1
Path length
0.85 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.620, -90.600

This brief tornado snapped the trunks of a few large trees south of Christie. The diameter of the largest tree that was snapped supported an EF1 rating.

Tornado, Clark

When
May 15, 3:55 PM CST to 3:58 PM CST
Where
Clark County, 2.4 mi NE of Christie to 2.93 mi SSW of Loyal
Rating
EF0
Path length
2.4 mi
Path width
75 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
44.670, -90.560

This tornado developed in rural areas of Clark County, WI between Christie and Loyal. As the tornado moved northeast, it damaged multiple trees and removed a portion of the roof from a farm building.

Tornado, Clark

When
May 15, 4:08 PM CST to 4:12 PM CST
Where
Clark County, 0.85 mi SE of Loyal to 1.7 mi NW of Spokeville
Rating
EF1
Path length
2.4 mi
Path width
100 yd
Property damage
$45,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.720, -90.490

This tornado touched down southeast of Loyal and tracked to the east-northeast, damaging one residence in addition to trees and powerlines before quickly dissipating.

Hail, Juneau

When
May 15, 4:17 PM CST
Where
Juneau County, Mauston
Measured
1.25 in hail
Reported by
Public
Coordinates
43.800, -90.080

The public reported hail ranging from quarter to half dollar sized in Mauston.

Tornado, Clark

When
May 15, 4:21 PM CST to 4:27 PM CST
Where
Clark County, 1.41 mi NNW of Curtiss to 1.69 mi SSW of Colby
Rating
EF2
Path length
3.88 mi
Path width
230 yd
Continued into
Marathon, Wi (GRB)
Property damage
$725,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.850, -90.356

This strong tornado developed in fields west of Unity before tracking northeast toward Colby. As it moved through rural areas of northeastern Clark County, it damaged multiple farm outbuildings, trees, numerous power poles, and a home. NWS Storm Survey indicated EF2 damage to this home as the majority of its roof was removed with the attached garage heavily damaged. The tornado continued into the southeastern edge of Colby where multiple outbuildings, a home, and a car dealership sustained damage. The tornado moved into Marathon County before it quickly dissipated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264968, 1264967, 1264966, 1264969, 1264971, 1264976, 1264978, 1264972, 1264974, 1264979, 1264973, 1264977, 1265007, 1265003, 1264999, 1265012, 1264998, 1265730, 1265009, 1265000, 1265004, 1265014, 1265731, 1265005, 1265736, 1265733, 1265752, 1265750, 1265746, 1265734, 1265740.